Ohio, 2017Hail and Damaging Wind in Ohio, August 11, 2017
August 11, 2017 · NWS CLE · 2 events in 2 counties and zones
A broken line of thunderstorms developed over northern Ohio on August 11th. There were a couple reports of damage from this line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed over northern Ohio on August 11th. There were a couple reports of damage from this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 8:24 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 11, 8:24 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
924 AM EDT Fri Aug 11 2017
.SYNOPSIS...
A slow moving cold front will move across the area this
afternoon and evening. High pressure and drier air will build in
behind the front on Saturday and Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...Showers and storms are slowly moving eastward,
generally over Lake Erie, this morning. The southern edge of
these showers will try to affect portions of Lorain and Cuyahoga
counties over the next few hours. A better chance for showers
and storms will develop this afternoon, especially across the
central and eastern portion of the forecast area. MLCAPE should
get up to near 1000 J/Kg this afternoon thanks to cooler air
aloft and diurnal heating. With 25 to 30 knots of 0-6 KM bulk
shear, can't rule out a stronger storm with marginally severe
hail and gusty winds. Have updated the PoPs to reflect what is
currently going on.
Original...
Low pressure will move through the northern Great Lakes today
and reach southwest Quebec Saturday morning. A cold front
extending southwest from the low will move into the area this
afternoon and exit east this evening. Expect showers and
thunderstorms will develop along and ahead of the front with the
first activity (pre-frontal) moving into northwest Ohio around
dawn although diurnally, it should be at its weakest. Expect
activity to become more widespread with heating so will have
likely pops for all as the front moves west to east across the
area. Will drop pops back to chance this evening and then drop
pops from the west overnight. Saturday should be dry most
places as high pressure builds intro the lower Ohio Valley. Did
however keep a small chance northeast as a trough moves across
the lake. Temps near normal today backing off to a few degrees
below normal on Saturday.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
The presence of the upper trough could help induce a few lake
enhanced shra for the eastern part of the snowbelt Sat night and
Sun. Otherwise, high pressure builds east over the area which should
provide dry conditions. The other exception will be a weak system
moving up the oh valley Sun night and Mon that could result in a few
shra in the south. Temps will continue to run a little below normal.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper trough will flatten into Wed but the surface high will
remain over the area so think the wx will stay mostly dry as little
in the way of lower level moisture will be able to spread into the
area until late Thu or Thu night.
Temps will show a gradual warming trend.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
Satellite/obs show MVFR/IFR stratus across much of the eastern
half of the area while conditions remain VFR west. Convection
however was moving into the western terminals at this time.
Through the morning hours expect central and eastern terminals
to lift from MVFR/IFR to VFR cigs. Scattered showers and
thunderstorms will continue to move into the west early this
morning. Expect this activity increase in coverage late morning
and afternoon central and eastern counties with daytime
heating. Drier air will move in from the west after midnight
although guidance and bufkit soundings suggest scattered ifr
cigs develop late tonight/toward dawn with early morning fog so
have added MVFR stratus to terminals after 08z or so.
OUTLOOK...Mainly VFR.
&&
.MARINE...
South winds of mainly 5 to 15 knots will turn to the NW tonight thru
Sat with the passage of a cold front. High pressure will move ESE
over the lake by late Sun and result in mainly light North to NE
winds through the middle of next week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK/Mottice
SHORT TERM...Adams
LONG TERM...Adams
AVIATION...TK
MARINE...Adams
Hazardous weather outlook, Aug 11, 4:59 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
559 AM EDT Fri Aug 11 2017
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
559 AM EDT Fri Aug 11 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected across the region today as a
cold front moves through. A few of the thunderstorms may approach
severe limits for hail and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lake
- When
- August 11, 10:15 AM EST
- Where
- Lake County, Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.670, -81.220
Thunderstorm winds downed a couple of trees near Concord.
Hail, Cuyahoga
- When
- August 11, 4:54 PM EST
- Where
- Cuyahoga County, Shaker Hgts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -81.570
Nickel sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20174 deaths · 1 event
- Rip Current in Alabama, August 11, 20172 deaths · 1 event
- Damaging Winds and Heavy Rain in New Mexico, August 11, 20171 death · $75,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2017$52,000 · 50 kt wind · 6 events
- Tornado and Damaging Winds in Virginia, August 11, 2017EF0 · 16 events
- Flash Flooding in Tennessee, August 11, 2017$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, August 11 to 12, 20179 events
- Hail and Damaging Wind in Michigan, August 11, 20171 in hail · 8 events
- Damaging Winds in Louisiana, August 11, 201765 kt wind · 7 events
- Damaging Winds in Puerto Rico, August 11, 2017$2,000 · 5 events
- Marine Hail in Lake St. Clair, August 11, 20171 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11 to 12, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719025, 719026.